Kansas, 2016

Hail and Heavy Rain in Kansas, May 9 to 11, 2016

May 9 to 11, 2016 · NWS SGF · 3 events in 2 counties and zones

Isolated thunderstorms produced a report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms produced a report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:16 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 9, 5:16 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
616 PM CDT MON MAY 9 2016

.MESOSCALE DISCUSSION...
Issued at 620 PM CDT Mon May 9 2016

Storms have developed across western into north central Arkansas
early this evening. This activity is and will continue to spread
northeast across south central Missouri this evening. Cloud cover
from convection early in the day have kept instability lower and
limited the severe risk. Still with strong deep layer shear and
few strong storms will be possible across south central MO this
evening with hail to the size of nickles and wind gusts to 50 mph
the main risk.

Additional thunderstorms have develop across central Kansas into
central Oklahoma along a dry line this afternoon and early this
evening. The dry line will not push much to the east so these
storms are easily moving off the dry line and being supercells.
With the dry line not moving east the thought is as the storms
track east cold pools will congeal and form a line or line
segments. There could be mix mode as this occurs but think as the
storms approach the area later this evening the main storm mode
with be line segments. Clouds did clear and instability increase
across southeastern Kansas and western Missouri which will keep an
elevated risk for severe storms later this evening into the
overnight hours generally west of Highway 65. East of 65 there are
more questions due to weaker instability due to current and
earlier convection today. Height falls will still occur with an
upper level shortwave so there could still be a risk east of 65.

The main severe risk with the line segments will be winds over 60
mph. A few of the stronger updrafts could be capable of hail to
the size of quarters. 0-3km bulk shear will be west to east at
30-35kt, so a limited tornado risk will occur, mainly with any
line segments can surge to the east later this evening into the
overnight hours.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 208 PM CDT Mon May 9 2016

An area of showers associated with a subtle short wave now over
southwest MO helped stabilize conditions today, but clearing has
occurred in it's wake over southeast KS and sw MO. Rapid sfc
warming and increased instability over eastern KS/OK is setting
the stage for rapid storm development over the next few hours.

It looks like there are two distinct areas of concern:

1. Central/eastern KS/ne OK into southeast KS western MO this
afternoon and into tonight. MLCAPE values of 1500-2000 j/kg and
increased ascent ahead of another stronger shortwave now over sw
KS will increase convective development over the next few hours
along and just ahead of dryline/sfc trough. Storms over KS/OK
initially develop as supercells with large hail/wind the main
risks off to our west. Some high res guidance, notably the HRRR,
gradually transition the storms more linear or mixed mode
supercell and bowing segments as it tracks east into our area
mid/late evening with mlcapes somewhat weakened, but still in the
1200-1500 j/kg range. Believe wind and hail will be the main storm
hazards but a brief spin up tornado will be possible with n-s
oriented line segments (0-3km shear vectors from the west at
30-35kts) this evening and possibly last past 06z/1 am.

2. Another area of storms is expected to develop farther south
over se OK and western AR. This area has been a bit worked over
with persistent cloud cover, but more abundant low level
moisture, better vertical shear (50+ kts 0-6km), and increased
instability/partial clearing will allow supercells with all modes
of hazards (hail/wind/tornado) to develop. The general high res
model trend has been to keep this activity south of the MO/AR
border, but the northern edge could work it's way up into far
southern MO this evening.

.LONG TERM...(Tuesday Night through Monday)
Issued at 208 PM CDT Mon May 9 2016

The occasionally active weather pattern will continue this week.

Tue: Expect a bit of a lull after residual morning activity. The
shortwave that is expected to produce tonight's active weather
will shift off quickly to the northeast with a shortwave upper
ridge moving across the area. Can't rule out some diurnally driven
afternoon/evening convection, but activity looks minimal at this
point. The GFS does produce some late night convection Tue night
in response to a increased low level, but this seems to be
somewhat of an outlier versus the ECMWF and GEM.

Wed: Looks more active Wed afternoon/night as another shortwave
moves ene through the region. Mid level height falls/increased
ascent, abundant warm sector low level moisture/instability will
allow strong/severe storms to develop focused along a cold front
expected to move into eastern KS/MO.

Thu/Fri: Looks drier in the wake of the cold front. Some low pops
are warranted with another sfc frontal passage late Fri.

Sat-Mon: Zonal midlevel flow and a trailing stationary frontal
boundary will keep occasional convective weather active but hard
to time through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon May 9 2016

For the KSGF, KJLN, and KBBG TAFS: A storm system is tracking
across the plains early this evening and storms are developing
across central Kansas to the south through central Oklahoma.
Additional showers and thunderstorms have developed across north
central Arkansas into south central Missouri, and may clip the
KBBG Area early this evening. For the most part this activity will
remain south and east of the TAF sites this evening.

The storms that are currently across Kansas and Oklahoma will
then track east towards the area later this evening into the
overnight hours. These storms will have a better potential of
affecting the TAF sites. MVFR and possibly IFR conditions will
occur with any thunderstorm. Storms may linger into the overnight
hours. Behind the convection late tonight MVRF conditions may
occur be there is questions if this will develop of not.
Conditions will improve quickly after sun rise if MVFR conditions
can develop.

Low level wind shear will be possible tonight. With gusty south to
southwesterly winds occurring, especially  Tuesday morning and
afternoon.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Wise
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Wise
Hazardous weather outlook, May 9, 7:39 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT MON MAY 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
839 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS PRODUCED LOCALLY HEAVY RAINFALL ACROSS PORTIONS
  OF SOUTH CENTRAL MISSOURI EARLIER THE EVENING. THE HEAVIEST
  RAINFALL HAD SPREAD EAST OF THE AREA DURING THE MID EVENING
  HOURS. HOWEVER, RUNOFF FROM THE HEAVY RAINFALL AND ADDITIONAL
  RAINFALL EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS WILL
  KEEP A LIMITED LOCALIZED FLOODING RISK GOING INTO THE OVERNIGHT
  HOURS FOR PORTIONS OF SOUTH CENTRAL MISSOURI.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO SPREAD EAST OUT
  OF OKLAHOMA AND KANSAS LATER THIS EVENING INTO THE OVERNIGHT
  HOURS. THESE STORMS WILL TRACK EAST INTO FAR SOUTHEASTERN
  KANSAS AND WESTERN MISSOURI LATE THIS EVENING AND TRACK EAST
  THROUGH THE REST OF THE AREA OVERNIGHT. THESE STORMS WILL
  LIKELY DEVELOP INTO LINE SEGMENTS WITH WINDS UP TO 65 MPH THE
  MAIN RISK. HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH A
  FEW OF THE STORMS. GIVEN STRONG WINDS SHEAR THERE WILL BE A
  LIMITED TORNADO RISK, MAINLY WITH ANY LINE SEGMENTS THAT CAN
  SURGE TO THE EAST.

  THE BETTER INSTABILITY WILL OCCUR GENERALLY WEST OF HIGHWAY 65
  LATE THIS EVENING INTO THE OVERNIGHT HOURS. EARLY CONVECTION
  ACROSS THE EASTERN OZARKS HAVE LIMITED INSTABILITY EAST OF
  HIGHWAY 65, SO THERE IS MORE QUESTIONS ON THE SEVERE RISK EAST
  OF HIGHWAY 65 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY WITH A
  LIMITED THREAT FOR A MARGINALLY SEVERE STORM. THERE WILL
  THEN BE AN ELEVATED THREAT FOR SEVERE THUNDERSTORMS FROM
  LATER WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT
  MOVES THROUGH THE OUTLOOK AREA. DAMAGING STRAIGHT LINE
  WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN
  POTENTIAL HAZARDS WITH A LINE OF THUNDERSTORMS EXPECTED
  TO IMPACT AT LEAST PORTIONS OF THE OUTLOOK AREA.

  THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN FROM LATER
  FRIDAY INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI THEN ACROSS
  THE REST OF THE AREA OVERNIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 9, 5:47 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SOUTH FORK              36.63N 91.96W
05/09/2016  E1.00 INCH       HOWELL             MO   EMERGENCY MNGR

            EMD REPORTED QUARTER SIZED HAIL IN SOUTH FORK.

&&

RFRYE
Special weather statement, May 9, 6:19 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT MON MAY 9 2016

MOZ098-100045-
SHANNON MO-
719 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON COUNTY UNTIL 745 PM
CDT...

AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMINENCE...OR 18 MILES WEST OF VAN BUREN...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WINONA...                         BIRCH TREE...
EMINENCE...                       WEST EMINENCE...
MIDRIDGE...                       ALLEY SPRING...
ROUND SPRING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3708 9109 3709 9121 3700 9122 3688 9141
      3704 9165 3742 9130 3741 9118 3726 9116
      3725 9112 3720 9112 3720 9109 3718 9109
      3717 9104 3713 9102
TIME...MOT...LOC 0019Z 223DEG 49KT 3709 9133

GRIFFIN
Special weather statement, May 9, 6:37 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT MON MAY 9 2016

MOZ097-106-100115-
OREGON MO-HOWELL MO-
737 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWELL AND OREGON
COUNTIES UNTIL 815 PM CDT...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF STURKIE TO
NEAR SALEM IN FULTON COUNTY...AND MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
GRAND GULF STATE PARK...          THAYER...
ALTON...                          KOSHKONONG...
BRANDSVILLE...                    MYRTLE...
MOODY...                          WILDERNESS...
COUCH...                          LANTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3660 9204 3682 9112 3650 9113 3650 9197
TIME...MOT...LOC 0036Z 254DEG 53KT 3655 9188 3632 9182

GRIFFIN
Local storm report, May 9, 7:03 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             CAULFIELD               36.61N 92.10W
05/09/2016  E0.75 INCH       HOWELL             MO   PUBLIC

            ONE-HALF TO THREE-QUARTER INCH HAIL REPORTED COVERING THE
            GROUND IN CAULFIELD. REPORTED BY PUBLIC...RELAYED BY
            LOCAL MEDIA.

&&

RFRYE
Local storm report, May 9, 7:36 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 SW POTTERSVILLE       36.68N 92.06W
05/09/2016                   HOWELL             MO   DEPT OF HIGHWAYS

            HWY K CLOSED.

&&

RFRYE
Special weather statement, May 9, 8:59 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT MON MAY 9 2016

KSZ101-100345-
CHEROKEE KS-
959 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1045 PM
CDT...

AT 959 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSWEGO...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
COLUMBUS...                       CHEROKEE...
WEIR...                           SHERMAN...
SCAMMON...                        WEST MINERAL...
ROSELAND...                       SHERWIN...
HALLOWELL...                      CRESTLINE...
CARONA...                         LAWTON...
STIPPVILLE...                     SKIDMORE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3734 9507 3734 9462 3715 9462 3710 9507
      3723 9508
TIME...MOT...LOC 0259Z 243DEG 42KT 3718 9508

GRIFFIN

The radar

The Tulsa radar (KINX), 122 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Cherokee

When
May 9, 9:22 PM CST
Where
Cherokee County, Hallowell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.170, -95.000

Hail, Cherokee

When
May 9, 9:33 PM CST
Where
Cherokee County, 1.3 mi WSW of Sherwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.970

Quarter size hail was reported 7 miles west of Columbus.

Heavy Rain, Bourbon

When
May 11, 7:30 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Reported by
COOP Observer
Coordinates
37.840, -94.710

A CO-OP observer measured a 24 hour rainfall total of 2.11 inches. Pea size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625434, 625435, 627820.